Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 9, NWS Pocatello, ID

July 15, 2014Madison County, Teton County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 15, 2014, 6:49 PM MDT for Madison County, Teton County, Idaho. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2014, 6:49 PM MDT (00:49 UTC)
Expired
Jul 15, 2014, 9:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 125 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 6:50 PM MDTFLASH FLOOD1 Sw Rexburg, IDAT MAIN AND CENTER STREETS, POLICE ARE NOW BLOCKING ALL TRAFFIC EASTBOUND ON MAIN STREET.
Jul 15, 6:54 PM MDTFLASH FLOODRexburg, IDREXBURG SHERIFF DISPATCH RECEIVING REPORTS OF FLOODING FROM ALL SECTORS OF THE CITY.
Jul 15, 6:54 PM MDTFLASH FLOODRexburg, IDREPORT FROM BHS CHIEF INDICATES WAIST DEEP TO SIX FEET DEEP WATER IN DORM ROOMS AND APARTMENTS WEST OF THE UNIVERSITY. THE OLD JR HIGH/HIGH SCHOOL ON NE SIDE OF TOWN REPORTED FLOODING--NO DEPTH OR AMOUNT REPORTED.
Jul 15, 7:30 PM MDTHEAVY RAIN 1.541 W Rexburg, IDSTORM TOTAL RAINFALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2014-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2014-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
2932 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WGUS55 KPIH 160049
FFWPIH
IDC065-081-160345-
/O.NEW.KPIH.FF.W.0009.140716T0049Z-140716T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
649 PM MDT TUE JUL 15 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MADISON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...SUGAR CITY...REXBURG...
  TETON COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...VICTOR...DRIGGS...

* UNTIL 945 PM MDT

* AT 642 PM MDT...TRAINED WEATHER SPOTTERS REPORTED 6 TO 12 INCHES 
OF WATER OVER ROADS IN PARTS OF REXBURG. THE HEAVIEST THUNDERSTORMS 
WILL BE MOVING INTO TETON COUNTY OVER THE NEXT HOUR.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   SUGAR CITY...REXBURG AND  PLANO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4360 11123 4362 11124 4362 11130 4376 11187
      4389 11189 4388 11157 4390 11156 4391 11104
      4356 11104

$$

VALLE
3 follow-up statements
944 
WGUS75 KPIH 160135
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
735 PM MDT TUE JUL 15 2014

IDC065-081-160345-
/O.CON.KPIH.FF.W.0009.000000T0000Z-140716T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TETON ID-MADISON ID-
735 PM MDT TUE JUL 15 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
MADISON AND TETON COUNTIES...

AT 729 PM MDT...THUNDERSTORMS HAVE MOVED OUT OF MADISON COUNTY FOR 
THE EVENING...AND THUNDERSTORMS WILL EXIT TETON COUNTY WITHIN THE 
NEXT HOUR. FLOODING WILL PERSIST FOR THE NEXT FEW HOURS AS MADISON 
COUNTY LAW ENFORCEMENT OFFICIALS REPORTS NUMEROUS STREETS WITH 
SEVERAL INCHES OF WATER ON THEM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUGAR CITY...
PLANO...FELT AND CLEMENTSVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT 
TO CROSS FLOODED ROADS WHICH MAY CAUSE YOUR CAR TO STALL.

&&

LAT...LON 4360 11123 4362 11124 4362 11130 4376 11187
      4389 11189 4388 11157 4390 11156 4391 11104
      4356 11104

$$

VALLE
067 
WGUS75 KPIH 160216
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
816 PM MDT TUE JUL 15 2014

IDC081-160224-
/O.CAN.KPIH.FF.W.0009.000000T0000Z-140716T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TETON ID-
816 PM MDT TUE JUL 15 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR TETON COUNTY...

THUNDERSTORMS HAVE ENDED IN TETON COUNTY AND THE THREAT OF FLOODING 
IN TETON COUNTY HAS ENDED.

LAT...LON 4380 11143 4367 11142 4379 11187 4389 11189

$$

IDC065-160345-
/O.CON.KPIH.FF.W.0009.000000T0000Z-140716T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON ID-
816 PM MDT TUE JUL 15 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT FOR
CENTRAL MADISON COUNTY...

AT 809 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED THAT FLOODING WAS 
ONGOING IN THE CITY OF REXBURG. THE THREAT FOR THUNDERSTORMS HAS 
ENDED FOR THE EVENING...HOWEVER THE FLOODING WILL TAKE A FEW HOURS 
TO SUBSIDE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REXBURG AND
PLANO

LAT...LON 4380 11143 4367 11142 4379 11187 4389 11189

$$

VALLE
331 
WGUS75 KPIH 160338
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
938 PM MDT TUE JUL 15 2014

IDC065-160347-
/O.EXP.KPIH.FF.W.0009.000000T0000Z-140716T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MADISON ID-
938 PM MDT TUE JUL 15 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MDT FOR MADISON
COUNTY...

THE THREAT FOR ADDITIONAL FLOODING HAS ENDED FOR TONIGHT. EXISTING 
FLOODING WILL GRADUALLY DIMINISH OVER THE NEXT FEW HOURS.

LAT...LON 4380 11143 4367 11142 4379 11187 4389 11189

$$

VALLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 1:40 PM MDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 15, 1:40 PM MDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
140 PM MDT TUE JUL 15 2014

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. THE UPPER LOW WHICH
SPAWNED YESTERDAY'S TSTMS IS EXPECTED TO MOVE FROM CENTRAL MT
TODAY TO EASTERN WY ON WED. THIS SYSTEM IS EXPECTED TO PRODUCE
SCATTERED SHOWERS AND A FEW TSTMS IN THE UPPER SNAKE HIGHLANDS
THIS AFTN AND EVE. ISOLD ACTIVITY EXPECTED IN THE CENTRAL MTNS
NEAR THE MT BORDER...AND IN THE EASTERN HIGHLANDS. WITH THE UPPER
LOW OUT OF THE PICTURE...DRY CONDITIIONS AND SLIGHTLY COOLER TEMPS
ARE EXPECTED WED.

.LONG TERM...THURSDAY THROUGH TUESDAY. A MINOR UPPER TROF IS
EXPECTED TO MOVE THRU NE ID ON THU...WITH ISOLD TO WIDELY SCT
SHOWERS AND TSTMS OVER THE MTNS IN THE AFTN AND EVE. THE BEST
CHANCES ALONG THE MT AND WY BORDERS. GFS SHOWING A LITTLE MONSOON
MOISTURE CREEPING ACROSS THE UT BORDER INTO THE SOUTHERN HIGHLANDS
ON FRI...SO WILL CARRY ISOLD SHOWERS/TSTMS FOR THE AFTN/EVE. BOTH
GFS AND ECMWF BRING A LARGER UPPER TROF TO THE W COAST ON
SATURDAY. THIS SETS UP SW FLOW OVER ID...WHICH WILL PULL SOME
MONSOON MOISTURE INTO SE ID. THIS IS EXPECTED TO PRODUCE WIDELY
SCT TSTMS OVER THE SOUTHERN HIGHLANDS ON SATURDAY...SPREADING TO
THE EASTERN HIGHLANDS AND ADJACENT SNAKE RIVER PLAIN SAT NIGHT.
THE POCKET OF MOISTURE MOVES TO THE CENTRAL MTNS AND UPPER SNAKE
HIGHLANDS ON SUNDAY...WITH ISOLD TSTMS SUN AFTN AND EVE. THE REST
OF THE PERIOD LOOKS DRY. TEMPS WILL RUN CLOSE TO NORMAL OR
SLIGHTLY ABOVE. HEDGES

&&

.AVIATION...HAVE 10 TO 20 KNOT SUSTAINED WINDS AT BYI...PIH AND IDA
THIS AFTERNOON.  HAVE VICINITY THUNDERSTORMS AT IDA AS THINK MOST
STORMS IN FAR EASTERN PART OF IDAHO TODAY.  VFR CONDITIONS WILL
CONTINUE THROUGH WEDNESDAY.   WILL HAVE LIGHTER WINDS ON WEDNESDAY AS
WELL WITH NO THUNDERSTORMS EXPECTED AT TAF SITES.
GK

&&

.FIRE WEATHER...EXPECT MOST ISOLATED THUNDERSTORM COVERAGE THIS
AFTERNOON AND EVENING IN ZONES 410...411... AND 413.  WILL HAVE
AREAS OF 15 TO 25 MPH WINDS IN ZONES 422...425...AND 427 THIS
AFTERNOON.  EXPECT WINDS TO DECREASE WEDNESDAY WITH LITTLE TO NO
THUNDERSTORM COVERAGE.  ANOTHER PACIFIC WAVE WILL MOVE THROUGH ON
THURSDAY WITH ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED ONCE
AGAIN.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

In the hours before

Local storm report, Jul 15, 6:00 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
600 PM MDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HEAVY RAIN       1 SE REXBURG            43.82N 111.77W
07/15/2014  M0.75 INCH       MADISON            ID   TRAINED SPOTTER

            ALL RAINFALL HAS OCCURRED WITHIN THE PAST 20 MINUTES.
            SMALL,PEA-SIZE HAIL PRECEDED THE RAIN.

&&

GWICKLUN
Local storm report, Jul 15, 6:13 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
613 PM MDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HEAVY RAIN       REXBURG                 43.83N 111.79W
07/15/2014  M1.15 INCH       MADISON            ID   ASOS

            HEAVY RAINFALL IN LAST TWO HOURS WITH 0.95 INCHES FROM 4
            PM TO 5 PM.

&&

GWICKLUN
Special weather statement, Jul 15, 6:31 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
631 PM MDT TUE JUL 15 2014

IDZ019-020-160115-
TETON ID-MADISON ID-
631 PM MDT TUE JUL 15 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 715 PM MDT

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FELT TO 12 MILES
SOUTH OF CLEMENTSVILLE TO THORNTON..AND MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   DRIGGS...

LAT...LON 4354 11110 4357 11122 4362 11124 4362 11143
      4367 11162 4379 11180 4392 11110 4391 11103
      4357 11104
TIME...MOT...LOC 0031Z 283DEG 21KT 4385 11108 4369 11137
          4378 11187

VALLE
Local storm report, Jul 15, 6:33 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
633 PM MDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HEAVY RAIN       1 SE REXBURG            43.82N 111.77W
07/15/2014  M1.95 INCH       MADISON            ID   TRAINED SPOTTER

            MEASURED IN PAST HOUR.

&&

GWICKLUN
Local storm report, Jul 15, 6:35 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
635 PM MDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HEAVY RAIN       1 SE REXBURG            43.82N 111.77W
07/15/2014  M1.95 INCH       MADISON            ID   TRAINED SPOTTER

            MEASURED IN PAST HOUR. CORRECTION IS FOR OBSERVATION
            TIME.

&&

GWICKLUN
Local storm report, Jul 15, 6:49 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
649 PM MDT TUE JUL 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     FLASH FLOOD      1 SW REXBURG            43.81N 111.81W
07/15/2014                   MADISON            ID   TRAINED SPOTTER

            OVER ONE FOOT OF WATER COVERING ENTIRE SOUTH EXIT AT
            JEFFERSON ROAD. MAIN STREET AT SUPER 8 AND MAVERICK IS
            UNDER 6 TO 8 INCHES OF WATER.

&&

GWICKLUN

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:31 PM MDTSpecial Weather StatementPIHMadison, Teton44 min
Jul 16, 10:59 AM MDTLake Wind AdvisoryPIH3 hr

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.